Alert archive / Colorado / Tornado Warnings in 2023

Tornado Warning 78, NWS Pueblo, CO

August 5, 2023El Paso County, Colorado

NWS Pueblo, CO issued this tornado warning at Aug 5, 2023, 1:49 PM MDT for El Paso County, Colorado. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2023, 1:49 PM MDT (19:49 UTC)
Expired
Aug 5, 2023, 2:15 PM MDT
In force
26 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 74 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 2:03 PM MDTFUNNEL CLOUD4 Nne Black Forest, COCorrects previous tornado report from 4 NNE Black Forest. Spotter can visually see a funnel cloud to the west beginning to appear, just north of Monument.
Aug 5, 2:03 PM MDTTORNADO4 Nne Black Forest, COSpotter can visually see a funnel cloud to the west beginning to appear, just north of Monument.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 1:32 PM MDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.8 hours before the alert went out and 341 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2023-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2023-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
2640 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

903 
WFUS55 KPUB 051949
TORPUB
COC041-052015-
/O.NEW.KPUB.TO.W.0078.230805T1949Z-230805T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pueblo CO
149 PM MDT Sat Aug 5 2023

The National Weather Service in Pueblo has issued a

* Tornado Warning for...
  North central El Paso County in east central Colorado...

* Until 215 PM MDT.

* At 149 PM MDT, a confirmed tornado was located 7 miles northwest of
  Peyton, or 21 miles northeast of Colorado Springs, moving east at
  40 mph.

  HAZARD...Damaging tornado.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Peyton around 155 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3901 10446 3905 10469 3913 10467 3913 10444
TIME...MOT...LOC 1949Z 284DEG 49KT 3909 10459 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

mw

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this tornado warning went out at Aug 5, 11:26 AM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 5, 11:26 AM MDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1126 AM MDT Sat Aug 5 2023

.SHORT TERM...(Today and tonight)
Issued at 352 AM MDT Sat Aug 5 2023

1) Isolated to scattered severe storms likely across the eastern
plains Saturday afternoon and evening.

2) Dry with near average temperatures for most of southern Colorado.

Today: A stormy start to the weekend is expected for southern
Colorado, but particularly across the eastern plains. Synoptically,
a short wave embedded in westerly flow will approach and pass over
southern Colorado during the day. This feature will bring an
increase in forcing and flow across the area. In addition to that,
the wave will cause modest height falls, which will generate a mass
flux response to the NW. This will induce an easterly component in
surface winds throughout the day. With easterly winds at the
surface, and westerly/northwesterly winds aloft, 0-6km bulk shear
will increase substantially throughout the day, with 50+kts
expected. Along with that, the easterly surface winds will help to
advect low to mid 60°F dewpoints into the region, which will also
cause a surge in instability, with MLCAPE values around 2500 J/kg
across much of the eastern plains. This environment will be highly
supportive of severe weather. As the easterly surface winds become
established, surface upsloping will increase. This will allow for
thunderstorms to develop across the Palmer Divide area. Given an
elevated mixed layer (EML) in place early in the day, initial
attempts at updraft development are anticipated to be futile. With
that said though, as the aforementioned short wave approaches and
overall forcing increase, a couple of updrafts are expected to
breach any cap in place from the EML late in the afternoon, which
high-res CAMs are in good agreement on. The updrafts that do survive
are anticipated to push to the SE and given the shear and
instability in place, mature into supercell thunderstorms. Given the
supercellular nature of the storms and the environment in place,
large hail 2+in in diameter and wind gusts 70+mph will be likely.
Storms are expected to be slightly high based though, which will
limit overall tornado threat, however, given modest curving in low
level hodographs during the late afternoon, an isolated tornado is
possible. Otherwise across southern Colorado, most areas are
expected to remain dry throughout the day, though there is a chance
of isolated rain showers and thunderstorms along the mountains given
the uptick in orographic forcing from the passing wave. Looking at
temperatures, a warm but near average temperature day is expected
for southern Colorado. The eastern plains will warm into the upper
80s to low 90s, the valleys reaching into the mid 70s to 80s, and
the mountains rising into the 60s.

Tonight: Saturday evening and early overnight will start off busy,
but a downtick in activity is expected during the mid to late
overnight hours. The aforementioned short wave will be continuing
its trek eastward and start to exit the region during this period.
As this takes place, forcing with the wave will start to lessen, and
a modest bit of subsidence will start to rise on the backside of the
system. Overall, this will begin to negatively affect storm
organization. New updrafts that try to develop without any
additional support may struggle to do so, which would tend to keep
thunderstorm coverage more isolated to widely scattered. With that
said, any ongoing and mature storms, likely supercells at this
point, should continue to persist to the SE as shear and instability
remain across the eastern plains. In addition to all of this, a cold
front will push southward during the early evening hours. As this
front races across the area, it is anticipated to provide enough of
a boost to surface forcing to allow for additional isolated
thunderstorm development along and behind it. With the environment
in place, large hail to 2+in in diameter and wind gusts of 70+mph
are likely with any organized and mature thunderstorm. As for the
tornado threat, there is some disagreement between high-res models
in how the thermodynamic profile eventually evolves. There are two
scenarios here, 1) A surface inversion quickly materializes and
storms become elevated, drastically lowering tornado potential, or
2) The surface inversion is slow to develop, allowing storms to
remain surface based, which keeps a low end tornado threat across
the eastern plains. Trends and observations with this will need to
be monitored closely through out the day to determine how long the
tornado threat will ultimately last. Heading into the early
overnight hours, as surface and synoptic support/forcing starts to
substantially decrease, any precipitation still present across
southern Colorado is anticipated to weaken and dissipate and dry
conditions are expected to prevail thereafter. As for temperatures,
another cool and near average night is anticipated for the southern
Colorado area. The plains will drop into the mid 50s to low 60s, the
valleys cooling into the 40s, and the mountains dropping into the
mid 30s to mid 40s.

.LONG TERM...(Sunday through Friday)
Issued at 352 AM MDT Sat Aug 5 2023

Key Messages:

1) Thunderstorm chances continue for both Sunday and Monday.

2) Increasing fire weather concerns across the higher terrain
through Monday, and possibly to the adjacent plains starting Tuesday.

Relatively flat upper ridge of high pressure persists over the
southern US through the extended, with a gradual drying trend from
west to east.

Sunday...The departing upper low over the Midwest will keep a bit
more of a northwest flow aloft in place across Colorado for Sunday,
and lingering convection across the plains during the early morning
hours is expected to lead to a cooler and more cloudy start to the
day for the eastern plains. Models do point to convection once again
developing across the area between 18 and 21z, with the focus areas
being the Palmer Divide and Raton Mesa. There is plenty of bulk
shear in place, but forecast CAPE is much lower than it has been the
past few days, and SPC just has a general area of thunderstorms for
the plains. Plan on the main threat being small hail, wind gusts to
50 mph and lightning, with storm motion to the east-southeast.

Across the San Luis Valley, dry and breezy conditions will continue,
so the ongoing Fire Weather Watch there looks good. Will maintain
the watch at this time since a warning is in place for the same area
today, but fully expect the watch to be upgraded at some point today.

Sunday is forecast to be the coolest day of the extended period,
with highs continuing in the 80s for the high valleys, but in the
mid 70s to mid 80s for the plains.

Monday...The upper ridge flattens out starting Monday, though
another quick-moving shortwave is forecast to cross the northern
Rockies and Plains during the day. This will serve as the trigger
for afternoon and evening convection over at least the northern half
of Colorado, with some of the enhanced potential dropping down
across El Paso County and the eastern plains. Hotter and drier
conditions are expected to start pushing into the forecast area
starting Monday, and expected lapse rates increase significantly.
SPC has also included a Marginal area for severe thunderstorm
potential across the far eastern plains. Critical fire weather
conditions will continue across the San Luis Valley, so plan on
another highlight there, which may spread to Fire Zones 225. Look
for highs in the 80s continuing across the high valleys, and in the
80s to around 90F for the plains.

Tuesday and Wednesday...Flat upper ridge remains in place, while hot
and dry conditions start to push further east into the plains.
Models are not very impressed with convection chances due to the
increasing dry air, and just keep isolated pops over the higher
terrain each afternoon and early evening. As for fire weather
concerns, highlights will likely be needed for Fire Zones 224 and
225, and critical conditions will start creeping into the I-25
Corridor. While the high valleys will remain at temperature levels
above normal, the plains will climb to near normal both days.

Thursday and Friday...The upper ridge finally starts to amplify and
build back up into the Great Basin by the end of the week, boosting
high temps to above normal for all areas. Convection chances start
to gradually increase as well, as moisture gets trapped under the
high and recycles over the higher terrain and adjacent plains each
afternoon. Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1119 AM MDT Sat Aug 5 2023

...DANGEROUS SUPERCELL STORMS possible over the KCOS and KPUB taf
sites later today...

Significant supercell thunderstorms will occur over the airspace
this afternoon and evening. Very destructive hail, damaging winds
and isolated tornadoes appear likely. Hi res Convective allowing
model guidance show some of these storms tracking over, or near,
the KCOS and KPUB taf sites. Greatest threat will be between 20
UTC through about 03 UTC. Multiple rounds of severe storms are
being forecast by the guidance. I worded the KCOS and KPUB tafs
(especially KCOS) to account for this threat. TOWER personnel at
both KCOS and KPUB have been briefed on the possibility of severe
storms today and this evening.

Otherwise, VFR conditions likely.

KALS will be clear through the 24 hour period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ224.

Fire Weather Watch from Sunday morning through Sunday evening
for COZ224.

&&

SHORT TERM...SIMCOE
LONG TERM...MOORE
AVIATION...HODANISH
Hazardous weather outlook, Aug 5, 11:01 AM MDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1101 AM MDT Sat Aug 5 2023

COZ058>089-093>099-061715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1101 AM MDT Sat Aug 5 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Severe Thunderstorms are near certain this afternoon and evening
across a good part of the region. The greatest threat area will be
east of a line from Lake George, to Rye, to Trinidad, and then
east to the Kansas border. DESTRUCTIVE hail, damaging winds and
isolated tornadoes are expected.

A couple of rounds of severe storms are expected to occur over the
region. The first round is expected to develop over the Pikes
Peak region during the 1 pm to 3 pm time period, and move
generally east. Later this afternoon, scattered to numerous
severe storms will develop over all of the plains, and then move
southeast. Very destructive hail, with hailstones 2 to 3 inches in
diameter, will be possible. Damaging winds greater than 75 mph
will be possible. Isolated tornadoes will be a threat. The severe
storms may last well into the evening hours across the far
southeast plains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms will be possible across the higher terrain
and eastern plains both Sunday and Monday afternoon and evening.
The main threats are expected to be hail up to one half inch in
diameter, wind gusts to 50 mph and lightning.

Critical fire weather conditions will persist across the higher
terrain through Monday, with the greatest areas of concern being
the San Luis Valley and the Sangre de Cristo Mountains. As the
drying trend persists and pushes east, fire weather highlights may
need to be expanded east into the I25 Corridor starting Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be IMMINENT this afternoon and this evening.

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:31 PM MDTSpecial Weather StatementPUBPueblo29 min
Aug 4, 6:52 PM MDTSpecial Weather StatementPUBPueblo23 min
Aug 4, 8:12 PM MDTSpecial Weather StatementPUBOtero33 min
Aug 4, 8:53 PM MDTSpecial Weather StatementPUBOtero37 min
Aug 4, 9:26 PM MDTSpecial Weather StatementPUBBent34 min
Aug 5, 1:29 PM MDTSevere Thunderstorm WarningPUBEl Paso46 min
Aug 5, 1:43 PM MDTTornado Warning Tornado observedPUBEl Paso47 min
Aug 5, 1:53 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller52 min
Aug 5, 2:04 PM MDTTornado WarningPUBEl Paso, Teller26 min
Aug 5, 2:09 PM MDTRed Flag WarningPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache30 hr
Aug 5, 2:18 PM MDTSevere Thunderstorm WarningPUBEl Paso42 min
Aug 5, 2:27 PM MDTSevere Thunderstorm WarningPUBEl Paso48 min
Aug 5, 2:30 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller30 min
Aug 5, 2:36 PM MDTTornado WarningPUBEl Paso24 min
Aug 5, 2:59 PM MDTSpecial Weather StatementPUBTeller31 min
Aug 5, 2:59 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBEl Paso31 min
Aug 5, 3:03 PM MDTSpecial Weather StatementPUBEl Paso27 min
Aug 5, 3:08 PM MDTTornado WarningPUBEl Paso37 min
Aug 5, 3:14 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo46 min
Aug 5, 3:14 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBEl Paso46 min
Aug 5, 3:14 PM MDTTornado WarningPUBEl Paso31 min
Aug 5, 3:27 PM MDTTornado WarningPUBEl Paso, Pueblo48 min
Aug 5, 3:44 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo46 min
Aug 5, 3:49 PM MDTTornado WarningPUBEl Paso, Pueblo26 min
Aug 5, 3:59 PM MDTTornado WarningPUBCrowley, El Paso, Pueblo31 min
Aug 5, 4:09 PM MDTTornado Warning Tornado observedPUBCrowley, El Paso, Pueblo36 min
Aug 5, 4:36 PM MDTTornado WarningPUBCrowley, Otero, Pueblo24 min
Aug 5, 4:45 PM MDTSpecial Weather StatementPUBCrowley45 min
Aug 5, 4:51 PM MDTSevere Thunderstorm WarningPUBCrowley, Kiowa, Otero39 min
Aug 5, 4:55 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBCrowley, Otero50 min
Aug 5, 4:59 PM MDTSpecial Weather StatementPUBOtero46 min
Aug 5, 5:12 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBent, Crowley, Otero34 min
Aug 5, 5:21 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas39 min
Aug 5, 5:38 PM MDTSevere Thunderstorm WarningPUBBent, Otero18 min
Aug 5, 5:57 PM MDTSevere Thunderstorm Warning Considerable damage threatPUBBaca, Las Animas48 min

Nearby

Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.